← Back to March 2015


Yet Another Little Thing to Keep in Mind when Treating Lung Transplant Patients: Hyperammonemia


links image

Jussi Tikkanen, MD, PhD
Toronto Lung Transplant Program
Toronto, ON, CANADA
Jussi.tikkanen@uhn.ca



Here, I present a patient I met on my first day on service as a clinical fellow after arriving in Toronto from Finland some three years ago. Needless to say, that day was somewhat overwhelming and, in retrospect, I believe I had my mouth fixed in a half-open state and didn't utter a single coherent word during those 12 hours. Nevertheless, this patient's case stayed in my mind and I would like to share his story with you.

The patient was a Caucasian male in his early sixties with IPF. He was also known to have atrial fibrillation and type II diabetes. He was listed for transplant in the summer of 2011 and underwent a right single lung transplant a little less than a year later. Due to elevated pulmonary pressures during the operation cardiopulmonary bypass was used. The patient underwent perioperative and postoperative plasmapheresis according to our protocol as his virtual crossmatch was positive [1]. A day after transplantation, the patient had to be taken back to the operating room for bleeding that settled down afterwards. The perioperative cultures grew S. pneumonia, for which he received treatment G-penicillin. After the re-operation, he was hemodynamically stable and required only minimal ventilator support. His immunosuppressive regimen consisted of cyclosporine, mycophenolate mofetil, and corticosteroids.

Unfortunately, the patient became agitated and confused after the transplantation to the extent that he could not be weaned off the ventilator, despite good gas exchange. His laboratory tests showed normal liver and kidney function, except for a minimally elevated ammonium level of 49 μg/dL (normal<μg/dL). Cyclosporine levels were within target. At this time, his confusion and agitation were thought to be related to medications. However, he became increasingly delirious. There were no other neurological deficits. An EEG, MRI of the head and lumbar puncture were performed 2 weeks after transplantation but showed nothing of significance. His cyclosporine was held briefly and switched to tacrolimus without any effect on his neurological state. A plethora of different anti-delirium drugs were tried without significant benefit.

Three weeks after transplantation, the patient became more somnolent and also showed signs of renal dysfunction. The brain was re-imaged without any clear pathological findings. Soon after this, the patient had recurrent grand mal-type seizures and he became anuric. His ammonium level was repeated at this point and, to our surprise, the level was extremely high at 254 μ/dL. Hemodialysis and medical therapy were initiated and did result in lowering of the ammonium levels. However, our patient never regained consciousness, entering in a profound stage of coma and with subsequent signs of brain stem herniation: during the following days his right pupil became dilated and there were no brain stem reflexes present. A new CT of the head showed diffuse encephalopathic changes. After family meetings, life support was withdrawn and the patient passed away a little over a month after his transplant. An autopsy was performed and showed signs of extensive liver cirrhosis that were not identified during his lung transplant assessment. Apart from the elevated ammonium level, his liver function tests were completely normal throughout the postoperative course.

Several reports of hyperammonemia after transplantation have been published in recent years. According to one report, hyperammonemia is seen in 4% of patients after lung transplantation and can be present even in the absence of liver dysfunction [2]. Hyperammonemia is associated with a high mortality rate, especially when associated with seizures [2]. Prompt recognition of hyperammonemia and initiation of hemodialysis are central in the treatment algorithm [3]. Other therapeutic options include decreasing ammonia loads by stopping protein-containing feeds, using antimicrobial therapy to reduce urease producing bacteria, or increasing ammonia excretion with lactulose. Certain pathogens, such as mycoplasma hominis, have been associated with hyperammonemia and should be aggressively sought after and treated [4]. Additionally, L-arginine, sodium phenylacetate, and sodium benzoate can be considered to increase ammonia metabolism. Brain edema should also be treated if present and calcineurin inhibitors should be held [5].

I learned quite a few things from this unfortunate case: Firstly, ammonia levels should be measured whenever a postoperative patient presents with altered mental status or other neurological symptoms. Secondly, we should consider more extensive pre-transplant evaluation of the liver. In our patient, his liver disease was likely the cause or hyperammonemia and untimely demise, even though other exacerbating factors may have contributed as well. Our program has performed over 300 lung transplants after this case, and while we have identified a handful of patients with hyperammonemia, our awareness of this problem with early diagnosis and treatment were likely key in avoiding further deaths. ■

Disclosure Statement: The author has no conflicts of interest to disclose.


References:

  1. Tinckam KJ, Keshavjee S, Chaparro C et al. Survival in sensitized lung transplant patients with perioperative desensitization. Am J Transplant 2015; 15: 417-426.
  2. Lichtenstein GR, Yang YX, Nunes FA et al. Fatal hyperammonemia after orthotopic lung transplantation. Ann Intern Med 2000;132(4):283-287.
  3. Anwar S, Gupta D, Ashraf MA, et al. Symptomatic hyperammonemia after lung transplantation: lessons learnt. Hemodial Int 2014; 18:185-191.
  4. Wylam ME, Kennedy CC, Hernandez NM et al. fatal hyperammonaemia caused by mycoplasma hominis. Lancet 2013; 382:1956.
  5. Moffatt-Bruce SD, Pesavento T, Von Viger J et al. Successful management of immunosuppression in a patient with severe hyperammonemia after lung transplantation. J Heart Lung Transplant 2008;27:801-803.



Share via:

links image    links image    links image    links image